Three reasons for constipation
There are three possible reasons for getting constipated after a parathyroid operation. The first and by far the most common cause for constipation is anesthesia. The anesthesia drugs that put you to sleep can also have an effect on the entire bowel, and this can take a few days to get better. Think of it as your bowel going to sleep and the “autonomic nervous system” of the bowel is slower to wake up than your brain. It is common for people to have problems going to the bathroom for several days following ANY operation because of the anesthesia. This isn’t just true for parathyroid surgery–it is all kinds of surgery. This will go away within a few days, but feel free to use any laxatives you want!
Decreased PTH levels means decreased bowel function
The second reason for constipation following parathyroid surgery is the change in parathyroid hormone levels following the operation. PTH has a dramatic effect on the bowel causing it to be more active in absorbing minerals such as calcium. A successful parathyroid operation means your PTH levels are low for a few days and this results in your bowel being quieter and slower than what you have been used to. When the normal glands wake up and start making the correct amount of PTH in 2-3 days, the constipation will get better.
Calcium can cause constipation
Unfortunately, the calcium pills can cause constipation in some people, but this is the LEAST common cause of constipation in our patients. We put our patients on Citracal calcium pills because this is the form of calcium that is least likely to cause constipation. So there is no other better form of calcium to take to help with constipation. Most people want to blame their constipation on the calcium pills, but this is usually not the cause. Usually its a combination of the first two reasons above.
What to do about it
There are some things you can do to combat constipation if you get it. First, please make sure you are drinking plenty of water–drink more than you normally would. Drink a lot of water! Second, take a daily stool softener and a daily fiber supplement like Metamucil or Benefiber. Third, eat a high fiber diet. Fourth, if you are still experiencing moderate to severe constipation, you can use a mild laxative like Metamucil or something stronger like Mag Citrate and / or a fleets enema. And YES, you can use any available product to help you go. So go to the store and do what you need to do. You can take over-the-counter laxatives or stool softeners to help get things moving.
While you’re at the store, we highly recommend patients take a daily Magnesium Oxide or Malate supplement of about 400mg at bedtime. This helps with many things like bone remodeling, muscle health, sleep aide, and can help with digestive health.
We recommend Citracal because it tends to be well tolerated and the type of calcium in it (calcium citrate) does not normally cause constipation, unlike other forms of calcium. Calcium carbonate, the most common calcium supplement (in TUMS, Oscal, Caltrate, etc) very frequently causes constipation when you take more than 2 per day. That’s why we tell you to get calcium citrate. Do not switch to Oscal or Caltrate, or Tums thinking it will help–it will make the constipation worse.
Having loose stools?
Citracal can sometimes do the opposite – occasionally it causes loose stools or diarrhea but that is very uncommon which is why we recommend it. Some people get bloating or discomfort when taking lots of calcium the first week, but this is often not the calcium and may just be due to the changes in hormones that you are going through after removing the hormone-producing tumor. If you are having loose stools while taking Citracal, try taking a different form of calcium supplement, such as Oscal D or Caltrate (calcium carbonate and Vitamin D).
You had an operation and anesthesia. Your body’s hormones are changing. All of these things are short lived and will go away. Drink lots of water and take whatever remedies you want. It will be gone in a few days!